Alert archive / Montana / Red Flag Warnings in 2011

Red Flag Warning 7, NWS Glasgow, MT

September 23, 20115 counties in Montana

NWS Glasgow, MT issued this red flag warning at Sep 23, 2011, 2:53 AM MDT for 5 counties in Montana. It took effect at Sep 23, 2011, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2011, 2:53 AM MDT (08:53 UTC)
In effect from
Sep 23, 2011, 11:00 AM MDT
Expired
Sep 23, 2011, 8:00 PM MDT
In force
9 hr
Issued by
NWS Glasgow, MT

Counties Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 64 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 8.9 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2011-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2011-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2792 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

706 
WWUS85 KGGW 230853
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
253 AM MDT FRI SEP 23 2011

...HOT DRY AND BREEZY CONDITIONS EXPECTED TO DEVELOP BY MIDDAY...

.AN UNSEASONABLY HOT AND DRY UPPER LEVEL RIDGE OF HIGH PRESSURE
WILL DOMINATE THE WEATHER ACROSS NORTHEAST MONTANA THROUGH THE
WEEKEND. BREEZY WESTERLY WINDS AT 10 TO 20 MPH WILL COMBINE WITH
HUMIDITY DIPPING INTO THE TEENS TO CREATE CRITICAL FIRE WEATHER
CONDITIONS THIS AFTERNOON AND EVENING.

MTZ134>137-232200-
/O.UPG.KGGW.FW.A.0003.110923T1700Z-110924T0200Z/
/O.NEW.KGGW.FW.W.0007.110923T1700Z-110924T0200Z/
NORTHERN PHILLIPS-NORTHERN VALLEY-LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
253 AM MDT FRI SEP 23 2011

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 134...135...136 AND 137...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...FIRE WEATHER ZONES 134...135...136 AND 137.

* WINDS...WEST 10 TO 15 MPH WITH GUSTS UP TO 20 MPH.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

* IMPACTS...ALREADY CURED FUELS WILL BECOME CRITICAL AS HUMIDITY
  FALLS OFF AND AND BREEZY WINDS PICK UP. FIRE MAY BECOME EASY TO
  IGNITE AND COULD SPREAD QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
2 follow-up statements
922 
WWUS85 KGGW 232025
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
225 PM MDT FRI SEP 23 2011

...HOT DRY AND BREEZY CONDITIONS WILL CONTINUE THROUGH EARLY
EVENING... 

.AN UNSEASONABLY HOT AND DRY UPPER LEVEL RIDGE OF HIGH PRESSURE
WILL DOMINATE THE WEATHER ACROSS NORTHEAST MONTANA THROUGH THE
WEEKEND. BREEZY WESTERLY WINDS AT 10 TO 20 MPH WILL COMBINE WITH
HUMIDITY DIPPING INTO THE TEENS TO CREATE CRITICAL FIRE WEATHER
CONDITIONS THIS AFTERNOON AND EVENING.

MTZ134>137-240200-
/O.CON.KGGW.FW.W.0007.000000T0000Z-110924T0200Z/
NORTHERN PHILLIPS-NORTHERN VALLEY-LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
225 PM MDT FRI SEP 23 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 134...
135...136 AND 137...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 134...135...136 AND 137.

* WINDS...WEST 15 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

* IMPACTS...ALREADY CURED FUELS WILL BECOME CRITICAL AS HUMIDITY
  FALLS OFF AND AND BREEZY WINDS CONTINUE. FIRE MAY BECOME EASY TO
  IGNITE AND COULD SPREAD QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
560 
WWUS85 KGGW 240153
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
753 PM MDT FRI SEP 23 2011

...FIRE WEATHER CONCERNS EASING TONIGHT...

.HUMIDITY RECOVERIES HAVE BEGUN AND WINDS HAVE CALMED ENOUGH TO
LESSEN FIRE WEATHER CONCERNS FOR THE REST OF THIS EVENING.

MTZ134>137-240300-
/O.EXP.KGGW.FW.W.0007.000000T0000Z-110924T0200Z/
NORTHERN PHILLIPS-NORTHERN VALLEY-LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
753 PM MDT FRI SEP 23 2011

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR WIND
AND RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 134...135...136 AND
137...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING. 

WINDS HAVE SUBSIDED AND RELATIVE HUMIDITIES HAVE BEGUN TO RECOVER
ACROSS THE AREA ALLOWING THE RED FLAG WARNING TO EXPIRE.

$$

HTTP://WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Sep 22, 8:33 PM MDT, 6 hours 20 minutes earlier.

Area forecast discussion, Sep 22, 8:33 PM MDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
833 PM MDT THU SEP 22 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...
UPDATE: IT IS A QUIET EVENING WITH A FEW HIGH CLOUDS. WITH UPPER
LEVEL RIDGE...SKIES WILL REMAIN MOSTLY CLEAR OVERNIGHT. TWEAKED
TEMPERATURES WARMER ON SOME RIDGE AREAS FOR TONIGHT AND REDUCED
WIND SPEEDS BASED ON RECENT OBS. NO OTHER UPDATES PLANNED. FORRESTER

PREVIOUS SHORT TERM:
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL DOMINATE THE WEATHER
THROUGHOUT THE SHORT TERM. FORECAST MODELS ARE ALL IN EXCELLENT
AGREEMENT REGARDING THIS FEATURE THUS CONFIDENCE IS HIGH. THE RIDGE
WILL MAKE FOR CLEAR SKIES...DRY CONDITIONS...AND HOT TEMPERATURES.

TONIGHT A PASSING SURFACE TROUGH WILL BRING A SWITCH TO MORE
WESTERLY WINDS...WHICH WILL FUEL OUR WARM UP. TEMPERATURES WILL
ALSO STAY UP...SOME 8 DEGREES ABOVE NORMALS.

FRIDAY WESTERLY WINDS WILL INCREASE TO 10 TO 15 MPH WHICH COULD
CREATE SOME FIRE WEATHER CONCERNS...SEE THE DISCUSSION BELOW.

SATURDAY TEMPS WILL FURTHER WARM...AND WITH HUMIDITY LOWERING
ACCORDINGLY. HOWEVER...WINDS ARE EXPECTED TO BE LARGELY LIGHT OUT
OF THE WEST. GILCHRIST

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
THE EXTENDED PERIOD BEGINS WITH AN UPPER LEVEL TROUGH MOVING ONTO
THE NORTHWEST PACIFIC COAST AND A PERSISTENT UPPER LOW PARKED OVER
EASTERN CONUS. IN BETWEEN...AN AMPLIFIED UPPER LEVEL RIDGE CENTERED
OVER THE NORTHERN HIGH PLAINS WILL BRING VERY WARM AND DRY
CONDITIONS TO NORTHEAST MONTANA SUNDAY...WITH HIGHS AROUND 20*F
ABOVE NORMAL. SUNDAY NIGHT OR MONDAY A WEAK COLD FRONT WILL BE
SENT OVER THE AREA AS A MEDIUM WAVE TROUGH SLIDES EAST ACROSS
WESTERN CANADA. MAXIMUM TEMPERATURES MONDAY WILL NOT BE QUITE AS
WARM AS THOSE ON SUNDAY. THE CANADIAN TROUGH THEN SLIDES ACROSS
OUR NORTH TUESDAY WHICH WILL PUSH HIGHS DOWN MUCH CLOSER TO
NORMAL. EXPECT CONDITIONS TO REMAIN DRY AS THE FRONT PASSES
THROUGH...HOWEVER NW WIND WILL BECOME FAIRLY STRONG TUESDAY. UPPER
RIDGING RETURNS FOR THE REMAINDER OF THE WEEK. THE CLOSE PROXIMITY
OF THE STATIONARY BOUNDARY TO OUR NORTH WILL MODERATE HIGHS TO
AROUND 5*F TO 10*F ABOVE NORMAL. FEW CHANGES MADE TO THE INHERITED
FORECAST. SCT

PREVIOUS DISCUSSION...
WARMER THAN NORMAL...WITH LITTLE OR NO PRECIP. THE STRONG UPPER
RIDGE SUNDAY WITH 850 MB TEMPS FROM 20-25C MAY PRODUCE NEAR-
RECORD HIGHS. THE RIDGE WEAKENS A BIT...BUT NOT A MAJOR PATTERN
CHANGE. A WEAK SHORTWAVE MOVES ACROSS THE AREA SUN NIGHT AND
MON...SHOWING A SPLITTING MOTION AS IT HITS THE STRONG UPPER HIGH.
THUS PREFER A VERY WEAK SHORTWAVE FOR OUR AREA WITH JUST A LITTLE
INCREASE IN CLOUDS AND WIND...AND JUST SLIGHT COOLING.

THE NEXT SHORTWAVE THAT EARLIER MODEL RUNS HAD ARRIVE TUE
NIGHT/WED IS VARYING ON TIMING ON SOME MODELS QUITE A BIT. WILL
STICK WITH PREVIOUS THINKING AND MOST CURRENT MODELS ON TUE
NIGHT/WED TIMING...AND THAT THIS WILL ALSO BE RATHER WEAK AND DRY
AS WELL...BUT WITH AN INCREASE IN WIND AND SOME COOLING FOR
WED/THU. SIMONSEN

&&

.AVIATION...
VFR WITH FEW HIGH CLOUDS OR MOSTLY CLEAR SKIES. WIND WILL BECOME
WESTERLY TONIGHT AT LESS THAN 10 KTS...THEN INCREASE TO AROUND
10-20 KTS FRIDAY.

&&

.FIRE WEATHER...
AN UNSEASONABLY HOT AND DRY UPPER LEVEL RIDGE OF HIGH PRESSURE
WILL DOMINATE THE WEATHER ACROSS NORTHEAST MONTANA THROUGH THE
WEEKEND. BREEZY WESTERLY WINDS AT 10 TO 20 MPH COULD COMBINE WITH
HUMIDITY DIPPING INTO THE TEENS TO CREATE CRITICAL FIRE WEATHER
CONDITIONS FRIDAY AFTERNOON AND EVENING. A FIRE WEATHER WATCH IS
IN EFFECT.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
FOR MTZ134>137.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Sep 22, 2:44 PM MDT, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
244 PM MDT THU SEP 22 2011

MTZ016-017-021-022-059>061-231000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
NORTHERN VALLEY-
244 PM MDT THU SEP 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT AND DRY UPPER LEVEL RIDGING WILL DOMINATE FRIDAY. BREEZY
WESTERLY WINDS AT 10 TO 15 MPH COULD COMBINE WITH HUMIDITY DIPPING
INTO THE LOWER TEENS TO DRIVE CRITICAL FIRE WEATHER CONDITIONS. A
FIRE WEATHER WATCH IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Red Flag Warnings in Montana, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.